Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Las Vegas, NV

July 24, 2005Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2005, 4:54 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 4:54 AM MST (11:54 UTC)
Expired
Jul 24, 2005, 7:45 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 44 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 241154
FFWVEF
AZC015-NVC003-241445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 AM PDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 745 AM PDT (745 AM MST)

* AT 450 AM PDT (450 AM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAINFALL FROM THUNDERSTORMS ALONG A LINE EXTENDING 
  FROM 25 MILES SOUTHEAST OF HOOVER DAM TO SLOAN...MOVING NORTH AT 5 
  MPH. ONE BAND OF STORMS HAS ALREADY PRODUCED AROUND AN INCH OF 
  RAIN OVER THE WARNED AREA...SO THE SECOND BAND OF STORMS WILL 
  PRODUCE EXCESSIVE RUNOFF.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  HENDERSON...BOULDER CITY...HOOVER DAM...AND HIGHWAY 93.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...OTHER 
LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3572 11429 3581 11529 3645 11504 3636 11404

$$

MORGAN
3 follow-up statements
000
WGUS75 KVEF 241247
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 AM PDT SUN JUL 24 2005

AZC015-NVC003-241445-
MOHAVE AZ-CLARK NV-
547 AM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 AM PDT (745 AM MST) FOR 
CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES...

AT 545 AM PDT (545 AM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE 
WARNED AREA. THE HEAVIEST RAIN WAS LOCATED ALONG HIGHWAY 93 FROM 
HOOVER DAM TO DOLAN SPRINGS. ADDITIONAL STORMS WERE DEVELOPING ALONG 
HIGHWAY 95 NEAR AND NORTH OF SEARCHLIGHT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HENDERSON...BOULDER CITY...HOOVER DAM...AND HIGHWAY 93.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3572 11429 3581 11529 3645 11504 3636 11404

$$

MORGAN
000
WGUS75 KVEF 241345
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
645 AM PDT SUN JUL 24 2005

AZC015-NVC003-241445-
MOHAVE AZ-CLARK NV-
645 AM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 AM PDT (745 AM MST) FOR 
CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES...

AT 640 AM PDT (640 AM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE THUNDERSTORMS OVER THE WARNED AREA...BUT 
RAINFALL INTENSITY WAS BEGINNING TO DECREASE. SINCE 4 AM...THE 
HENDERSON AIRPORT HAS RECORDED OVER AN INCH AND A HALF OF RAIN. 
ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING FARTHER SOUTH NEAR 
SEARCHLIGHT...CALNEVARI...AND LAUGHLIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HENDERSON...BOULDER CITY...HOOVER DAM...AND HIGHWAY 93.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3572 11429 3581 11529 3645 11504 3636 11404

$$

MORGAN
000
WGUS75 KVEF 241425
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
723 AM PDT SUN JUL 24 2005

AZC015-NVC003-241445-
MOHAVE AZ-CLARK NV-
723 AM PDT SUN JUL 24 2005

...THE FLASH FLOOD WARNING FOR CENTRAL CLARK AND WEST CENTRAL MOHAVE 
COUNTIES WILL BE ALLOWED TO EXPIRE AT 745 AM PDT (745 AM MST)...

AT 720 AM PDT (720 AM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
SHOWED THAT HEAVY RAIN WAS MOVING AWAY FROM THE WARNED AREA. LESS 
THAN A QUARTER INCH OF ADDITIONAL RAIN IS EXPECTED IN THE WARNED 
AREA...SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 745 AM. 
HOWEVER...THERE MAY STILL BE PONDING OF WATER IN LOW LYING AND 
POORLY DRAINED AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3572 11429 3581 11529 3645 11504 3636 11404

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:13 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 24, 3:13 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 AM PDT SUN JUL 24 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH TODAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST LATE MONDAY AND WILL
PUSH MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE
WEEK.
&&

.SHORT TERM...SEVERAL OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS
HAVE COLLIDED OVER VARIOUS REGIONS OF THE CWA. NEW THUNDERSTORM
DEVELOPMENT IS OCCURRING IN LAS VEGAS AND SEVERAL OTHER PLACES IN
THE SOUTHERN CWA. OUTFLOW FROM LARGE COMPLEX IN WESTERN ARIZONA ALSO
WORKING TOWARD THE SOUTHERN CWA...SO EXPECT SOME ADDITIONAL
THUNDERSTORMS TO DEVELOP THIS MORNING WITH ALL THE COLLIDING
BOUNDARIES. THUNDERSTORMS ALSO CONTINUE OVER THE NORTHERN AREA OF
DEATH VALLEY WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT. NEARLY
THE SAME CONDITIONS TODAY AS YESTERDAY EXIST IN REGARDS TO
INSTABILITY PARAMETERS AND MOISTURE...SO WE HAVE THAT GOING FOR US.
HOWEVER...AM CONCERNED WITH ALL THE THUNDERSTORMS CURRENTLY WHICH
COULD HELP STABILIZE THINGS AT LEAST THIS MORNING. BY THIS
AFTERNOON...WE SHOULD SEE ENOUGH DESTABILIZATION TO KICK OFF
ADDITIONAL THUNDERSTORMS AND WITH PW VALUES REMAINING OVER 1.5
INCHES AND FAIRLY LIGHT WINDS THROUGH 500MB...EXPECT HEAVY RAINS
FROM SLOW MOVING THUNDERSTORMS. HAVE GONE AHEAD AND ISSUED A FLASH
FLOOD WATCH FOR THE SOUTHERN AND EASTERN AREAS OF THE CWA. HAVE LEFT
OUT INYO AND ZONE 14 DUE TO DRIER AIR WORKING INTO THE REGION THAT
SHOULD MINIMIZE THUNDERSTORM COVERAGE. MODELS CONTINUE TO SHOW DRIER
AIR MOVING INTO THE AREA MONDAY WITH THUNDERSTORMS CONFINED TO THE
EASTERN THIRD OF THE CWA AND EVENTUALLY ONLY MOHAVE COUNTY BY
TUESDAY. TEMPERATURES ARE EXPECTED TO BE HELD DOWN BY ADDITIONAL
CLOUD COVER.
&&

.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS THROUGH THE DAY IN ALL
APPROACH CORRIDORS. THESE STORMS WILL LIKELY PRODUCE NUMEROUS
OUTFLOW BOUNDARIES MOVING IN DIFFERENT DIRECTIONS...RESULTING IN
SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY WINDS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 15-22
      UNTIL 9 PM TODAY.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
      1-3 AND 36 UNTIL 9 PM TODAY.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA
      ZONES 28 AND 29 UNTIL 9 PM TODAY.
&&

GORELOW/MORGAN
Hazardous weather outlook, Jul 23, 10:33 AM MST, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT SAT JUL 23 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-240700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1033 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...SATURDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH RELATIVELY LIGHT
FLOW ALOFT OVER SOUTHERN NEVADA...THE SAN BERNARDINO COUNTY DESERTS
AND NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. THUNDERSTORMS WITH
HEAVY RAIN WILL BECOME WIDESPREAD ACROSS THE MOJAVE DESERT REGION AND
NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST AND UNSTABLE AIR WILL LINGER OVER THE REGION SUNDAY AND THE
POTENTIAL FOR THUNDERSTORMS WITH HEAVY RAIN WILL STILL EXIST. A
DRYING TREND WILL MONDAY AND TUESDAY AND CONTINUE THROUGH FRIDAY FOR
DIMINISHING THUNDERSTORM COVERAGE THROUGH THE WEEK.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:56 PM MSTSevere Thunderstorm WarningVEFMohave34 min
Jul 24, 3:16 PM MSTFlash Flood WarningVEFMohave119 min
Jul 23, 5:37 PM MSTSevere Thunderstorm WarningVEFLincoln54 min
Jul 23, 11:10 PM MSTFlash Flood WarningVEFEsmeralda, Nye110 min

Nearby

Flash Flood Warnings in Arizona, 2005Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.